South Dakota, 2004

Hail in South Dakota, April 18, 2004

April 18, 2004 · NWS ABR · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 18, 2:55 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Apr 18, 2:55 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT SUN APR 18 2004

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
FORECAST CHALLENGE IS TEMPS AND PRECIP CHANCES.

GFS AND ETA 00Z RUNS STILL SUGGESTING SE CWA IN WARM SECTOR FOR A
BRIEF PERIOD TODAY. SAT IMAGERY SUGGESTS EXCELLENT POTENTIAL ATTM
FOR GOOD INSOLATION IN THIS AREA THROUGH THIS AFTERNOON...WHICH
SHOULD MAXIMIZE POTENTIAL FOR SFC BASED CONVECTION...BUT LOOKS LIKE
BEST THREAT FOR BAD STORMS THIS AFTERNOON/EVENING WILL BE SOUTH AND
EAST OF CWA...SO ONLY CARRYING A 30 POP FOR -TSRA OVER FAR SE CWA.
OTHERWISE...PREVIOUS COUPLE OF SHIFTS WORTH OF FORECAST THOUGHTS
STILL HOLDING WATER. SHOULD SEE SOME STRONG NNW WINDS THIS EVENING
AND OVERNIGHT BEHIND COLD FROPA WITH SFC HIGH BUILDING INTO THE CWA.
NEXT SHOT AT PRECIP OVER CWA COMES LATE MONDAY NIGHT OUT OVER FAR
WESTERN CWA WHERE MOISTURE RETURN SETS UP WITH NEXT APPROACHING S/W
TROUGH. THIS PRECIP POTENTIAL THEN SHIFTS EASTWARD ACROSS
CWA...ENDING BY LATE TUESDAY EVENING OVER FAR EASTERN CWA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
SHORT TERM WEATHER KEEPING THINGS INTERESTING.  EXTENDED PERIOD
OPENS WITH A RETREATING H5 WAVE MOVING OFF TO THE EAST. REMOVED
MENTION OF PRECIPITATION FROM GRIDS ASSOCIATED WITH THIS FEATURE AT
THE START OF THE PERIOD.  MUCH MORE DRAMATIC H5 LOW PULLS OUT OF THE
SOUTHWEST THURSDAY INTO FRIDAY.  AM A LITTLE CONCERNED FOR
TEMPERATURES WITH UPPER FLOW COMING OFF THE BACKSIDE OF A HUDSON BAY
LOW.  HAVE NOT MADE ANY MAJOR CHANGES TO TEMPERATURES FROM THE GOING
GRIDS.  DID DO SOME MINOR ADJUSTMENTS TO BLEND.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

DORN/KEEFE
Hazardous weather outlook, Apr 18, 4:48 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
548 AM CDT SUN APR 18 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191047-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING WARM FRONT WILL SET UP SHOP TODAY ACROSS EAST CENTRAL
SOUTH DAKOTA THIS MORNING. THEN...LATE TODAY A COLD FRONT WILL MOVE
THROUGH THE REGION. THESE TWO BOUNDARIES WILL ACT TO FOCUS SCATTERED
THUNDERSTORM DEVELOPMENT BY LATE THIS AFTERNOON. THE MOST LIKELY
REGION TO EXPERIENCE A THUNDERSTORM WILL BE OVER AN AREA ALONG AND
SOUTHEAST OF A LINE FROM SISSETON TO CLARK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The Aberdeen radar (KABR), 32 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Spink

When
April 18, 1:30 PM CST
Where
Spink County, 3 mi NE of Brentford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.183, -98.283

Hail, Brown

When
April 18, 1:35 PM CST
Where
Brown County, 5 mi SE of Stratford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.267, -98.250

Hail, Spink

When
April 18, 1:35 PM CST
Where
Spink County, 5 mi NW of Conde
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.200, -98.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5392974, 5392975, 5392976.